Papers

Severe persistent visual field constriction associated with vigabatrin

BMJ 1997; 314 doi: http://dx.doi.org/10.1136/bmj.314.7075.180 (Published 18 January 1997) Cite this as: BMJ 1997;314:180
  1. T Eke, honorary registrar in ophthalmologya,
  2. J F Talbot, consultant ophthalmologistb,
  3. M C Lawden, consultant neurologista
  1. a Departments of Ophthalmology and Neurology, Leicester Royal Infirmary, Leicester LE1 5WW
  2. b Department of Ophthalmology, Royal Hallamshire Hospital, Sheffield S10 2JF
  1. Correspondence to: Dr Lawden
  • Accepted 29 November 1996

Case reports

Case 1–A 22 year old woman with longstanding complex partial epilepsy started taking vigabatrin 2000 mg/day in addition to carbamazepine 600 mg/day and sodium valproate 1400 mg/day. Thirty seven months later she complained of tunnel vision and was found to have normal acuity but severely constricted visual fields in both eyes (fig 1 (top)). Her optic discs were slightly pale, and the peripheral retina seemed somewhat atrophic. Magnetic resonance imaging showed left hippocampal atrophy. Blood tests, including mitochondrial DNA screen and measurement of phytanic acid and lysosomal enzyme concentrations, gave normal results. Cone and rod electroretinography showed normal a and b waves, but oscillatory potentials were slightly subnormal. An electro-oculogram showed abnormally low Arden indices (left 139%; right 167%). Visual evoked responses were normal. Fluorescein angiography showed spotty hyperfluorescence in retinal pigment epithelium. Vigabatrin was discontinued, but fields and symptoms showed no improvement over the next 12 months.

FIG 1
FIG 1

Goldmann visual fields 37 months after start of vigabatrin treatment (case 1, top), 28 months after start of vigabatrin treatment (case 2, centre), 38 months after start of vigabatrin treatment (case 3, bottom)

Case 2–A 44 year old man with longstanding temporal lobe epilepsy had vigabatrin 4000 mg/day added to a regimen of phenytoin 400 mg/day and sodium valproate 3000 mg/day. Twenty eight months later he noticed constriction of his visual fields. Detailed assessment showed normal acuity with appreciable contraction of the peripheral fields, particularly nasally (fig 1 (centre)). Ocular and neurological examinations gave normal results, and magnetic resonance scanning showed hippocampal asymmetry. Blood test results, as for case 1, were normal. Vigabatrin treatment was discontinued 36 months later after temporal lobectomy. Four years after presentation the optic discs were slightly pale. Fluorescein fundus angiography showed nothing unusual. Electro-oculography showed a low to normal Arden index (185%). Electroretinography showed normal latency and amplitudes for a and b waves, but oscillatory potentials were not assessed. Visual evoked responses were normal to both pattern reversal and flash stimuli. Visual symptoms and fields remained stable since presentation.

Case 3–A 46 year old woman with longstanding complex partial epilepsy started taking vigabatrin 3500 mg/day in addition to carbamazepine 600 mg/day. After 38 months she noticed that she was bumping into objects, although her central vision remained normal. Visual fields were concentrically constricted in both eyes (fig 1 (bottom)), but funduscopy and fluorescein angiography gave normal results. Electroretinography showed reduced oscillatory potentials; electrodiagnostic test results were otherwise normal. Magnetic resonance imaging of the brain showed no abnormality. Vigabatrin was stopped, but the fields failed to improve.

Comment

These three cases have the common feature of symptomatic constriction of the visual field two to three years after starting vigabatrin treatment. Though visual complaints such as diplopia have occasionally been reported with vigabatrin use,1 visual field impairment has rarely been noted. One reported case of unilateral visual field constriction was ascribed to an immune mediated anterior ischaemic optic neuropathy.2 A literature search found brief details of one other case of bilateral field constriction apparently induced by vigabatrin.3 By January 1997 nine cases of visual field defects had been reported to the Committee on Safety of Medicines (Medicines Control Agency, adverse drug reactions online information tracking service), including our three cases. The manufacturers of vigabatrin had received 28 reports of visual field abnormalities worldwide by January 1997 in an estimated 140 000 patients treated (Hoechst Marion Roussel, personal communication).

Vigabatrin causes microvacuolation in myelin sheaths in the white matter of rats, mice, and dogs but not in monkeys or humans.4 However, the low Arden index and reduced oscillatory potentials in our cases suggest that the outer retina rather than the optic nerve is damaged. In albino but not pigmented rats vigabatrin has a dose dependent effect on the outer retina,5 characterised histologically by disruption of the outer nuclear layer. The significance of this finding to our own observations is unclear. A prospective evaluation of visual fields in asymptomatic patients taking vigabatrin is in progress, and we have identified several other abnormalities, which will be reported in due course.

Acknowledgments

Funding: None.

Conflict of interest: None.

References

  1. 1.
  2. 2.
  3. 3.
  4. 4.
  5. 5.